Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 28, 2003, 7:31 PM CDT for Martin County, Midland County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2003, 7:31 PM CDT (00:31 UTC)
- Expired
- Apr 28, 2003, 8:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 27 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1070 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 2134 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
942 WUUS54 KMAF 290031 SVRMAF TXC317-329-290130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 731 PM CDT MON APR 28 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MARTIN COUNTY IN WEST TEXAS EASTERN MIDLAND COUNTY IN WEST TEXAS * UNTIL 830 PM CDT * AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11 MILES NORTH OF MIDLAND...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... MIDLAND...VALLEY VIEW...SPRABERRY...GREENWOOD AND COURTNEY HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 80 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3219 10182 3215 10214 3168 10197 3172 10178 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:33 PM CDT, 58 minutes earlier.
Area forecast discussion, Apr 28, 6:33 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
633 PM CDT MON APR 28 2003
.NOW...
CONVECTION STARTING TO ORGANIZE INTO A LINEAR MCS OVER NORTHERN
ZONES ATTM. CELL MOTION AND TRAINING SUGGESTIVE OF A FLASH FLOOD
THREAT...WHILE A CELL OVER NORTHEASTERN ANDREWS/NORTHWESTERN MARTIN
COUNTY SHOWS OCCASIONAL RFD/HOOK FORMATION BEFORE MESO OCCLUSION AND
BEING UNDERCUT BY OUTFLOW. AM ALSO LOOKING AT A BOUNDARY GINNED UP
FROM THE CONVECTION ALONG I-10...NOW ROUGHLY FROM A KERMIT...
ODESSA...TO (MAYBE) MIDKIFF LINE...AND ANOTHER BOUNDARY SURGING SOUTH
FROM THE AFOREMENTIONED CONVECTION TO THE NORTH. CONVECTIVE
INITIATION MAY OCCUR ALONG A LINE FROM SOUTH OF ANDREWS TO BIG
SPRING. WEVE UPDATED THE ZONES TO ADD MENTION OF WS 178 ACROSS
NORTHEASTERN ZONES...INCREASE THE POPS TO CHC CATEGORY ACROSS THE
NORTHERN AND EASTERN PERMIAN BASIN...AND MAKE POSITIVE MENTION OF
HEAVY RAIN OVER THE NORTHEAST. REMAINDER OF FORECAST UNTOUCHED AND
REMAINDER OF PREVIOUS DISCUSSION BELOW...70.
.SHORT TERM...
MURPHY AND HIS ENTOURAGE SHOWED UP THIS MORNING...HENCE ONLY MINIMAL
CHANGES WERE MADE TO THE PREVIOUS FORECAST. IMMEDIATE CONCERN IS
SEVERE CONVECTION THIS AFTERNOON THROUGH THIS EVENING. CONVECTION
IS GOING UP ALONG THE WESTERN EDGE OF THE LOW LEVEL THETAE GRADIENT
ACROSS EAST CENTRAL NEW MEXICO AND IN THE DAVIS MOUNTAINS. UPPER
ANALYSES ALONG WITH SATELLITE INTERPRETATION SUGGESTIVE OF A BIT
BETTER UPPER SUPPORT THAN WHAT IS ADVERTISED BY THE MODELS...BUT
SUBSIDENCE IN THE WAKE OF THE NORTH TEXAS SHORTWAVE HAS LIMITED
OVERALL CONVECTIVE DEVELOPMENT. LATEST MUCAPES APPROACHING 3 KJ/KG
ALONG WITH MINIMAL CIN SUGGEST THAT CONVECTIVE DEVELOPMENT IS
WAITING FOR THE RIGHT NUDGE. DEEP LAYER SHEAR PARAMETERS FAVOR
SUPERCELLS...HOWEVER...LARGE SURFACE T/TD SPREADS AND FAIRLY HIGH
LCL HEIGHTS ARGUE AGAINST TORNADIC POTENTIAL...BUT WE COULD SEE HAIL
TO MAYBE HALF DOLLARS AND WIND GUSTS NEAR 70 MPH. EXPECT CONVECTIVE
ACTIVITY TO SPREAD EAST AND DIMINISH BY MIDNIGHT.
.LONG TERM...
THE AREA WILL REMAIN UNDER SOMEWHAT DIFLUENT SOUTHWESTERLY FLOW OVER
THE NEXT WEEK OR SO. THE DRYLINE WILL EXHIBIT ITS USUAL DIURNAL
OSCILLATION...AND THERE WILL BE SOME UPPER SUPPORT AVAILABLE. GULF
MOISTURE ISNT GOING ANYWHERE...AND WE WILL MAINTAIN FAIRLY STEEP
LAPSE RATES. ATTM BEST CHANCES FOR CONVECTION WILL BE TUESDAY AND
AGAIN ON SATURDAY WHEN PHASING OF PARAMETERS FAVORABLE FOR CONVECTION
ARE BEST. THE PREVIOUS FORECAST HAS THIS WELL IN HAND AND LITTLE IN
THE WAY OF EDITS WERE MADE HERE. SAME FOR FIRE WEATHER...AS MIN RH
VALUES WEST OF THE DRYLINE ALONG WITH FORECASTED 20FT WINDS SUGGEST
MAINTAINING THE FIRE WEATHER WATCH FOR TUESDAY AND WEDNESDAY.
CONCERNING TEMPERATURES...HAVE STAYED FAIRLY CLOSE TO THE GFS MOS
VALUES FOR HIGHS WHILE LEANING CLOSER TO THE ETA MOS VALUES FOR
LOWS.
THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.
MAF 61 90 62 91 / 20 10 10 10
CNM 56 91 58 88 / 00 00 00 00
MRF 49 81 48 81 / 00 00 00 00
FST 61 92 62 93 / 20 10 10 10
.MAF...
TX...FIRE WEATHER WATCH TUESDAY AFTERNOON GUADALUPE MOUNTAINS.
...FIRE WEATHER WATCH WEDNESDAY GUADALUPE MOUNTAINS...VAN HORN
AREA...REEVES COUNTY AND UPPER TRANS PECOS...AND DAVIS
MOUNTAINS.
NM...FIRE WEATHER WATCH TUESDAY AFTERNOON AND WEDNESDAY GUADALUPE
MOUNTAINS AND EDDY COUNTY.Hazardous weather outlook, Apr 28, 2:59 PM CDT, 4 hours 32 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-290930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 259 PM CDT MON APR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS FAR SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND THE TRANS PECOS REGION...GENERALLY EAST OF A HOBBS...FORT STOCKTON... SANDERSON LINE. THUNDERSTORMS THAT DEVELOP IN THESE AREAS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST TEXAS TUESDAY AFTERNOON...GENERALLY EAST OF A BIG SPRING TO BIG LAKE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. IN ADDITION...LOW RELATIVE HUMIDITY VALUES AND SUSTAINED WINDS OF 20 MPH OR GREATER WILL CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS...LAW ENFORCEMENT AGENCIES...AND STORM SPOTTER GROUPS ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS REGION... AND THE PERMIAN BASIN SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Apr 28, 3:13 PM CDT, 4 hours 18 minutes before
TXZ045>047-050>052-058-060>063-067>070-075-290200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 313 PM CDT MON APR 28 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK... HOWARD...MARTIN...MIDLAND...REAGAN...UPTON...WARD AND WINKLER IN SOUTHWEST TEXAS... CULBERSON...PECOS AND REEVES THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...CRANE...FORT STOCKTON...GAIL...GARDEN CITY...KERMIT...LAMESA...MCCAMEY... MIDLAND...MONAHANS...ODESSA...PECOS...RANKIN...SEMINOLE...SHEFFIELD AND STANTON A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Special weather statement, Apr 28, 6:05 PM CDT, 1 hour 26 minutes before
TXZ048-053-290300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 605 PM CDT MON APR 28 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... MITCHELL AND SCURRY THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... COLORADO CITY AND SNYDER A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:03 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 57 min |
| Apr 28, 7:30 PM CDT | Flash Flood Warning | MAF | Howard | 2 hr |
| Apr 28, 7:39 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 51 min |
| Apr 28, 7:52 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 38 min |
| Apr 29, 4:47 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 58 min |
| Apr 29, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.